Children undergoing cancer treatments will experience many hurdles – from psychosocial issues and emotional distress to learning problems and health risks. Unfortunately, this age group is also prone to noticeable changes in their physical appearance. While these visual reminders of their enormous battle are often unavoidable, some can be better managed with knowledge, awareness and clinical support. It’s also critical that the child is surrounded by love and encouragement and is made aware that these are all normal side effects.
What Changes Can Be Expected?
- Hair Loss
- Puffy Face
- Weight Gain
- Stretch Marks
- Skin changes
Why Do These Changes Happen?
Hair loss is a common side effect for any patient receiving chemotherapy. Some chemotherapy medicines will also cause a bumpy rash or redness. Bone marrow transplant recipients may experience Graft vs Host disease, which causes pigmentation changes in the skin. Many of the other side effects (weight gain, bloating, stretch marks and a puffy face) are caused by steroid treatments.
How Can They Be Managed?
First and foremost, the child and/or their parent should always speak with their doctor to openly and honestly address any concerns. Roswell Park’s psychosocial team is readily available to help the child, their family and their classmates learn how to best cope and manage the changes. The more a child knows what to expect, the less scary it will all be. While hair loss is unavoidable, alternatives such as wigs or headscarves are always an option for children who may desire them. Limiting salty foods can help minimize the amount of fluid retention and bloating that the child experiences. Certain lotions may be prescribed to help with any skin issues.
Fortunately, most of these changes will completely go away after treatment is completed. While these medicines cause appearance changes, they have ultimately led to vastly increased childhood cancer survival rates. Since the appearance changes are temporary, but the remission rates are permanent, it’s extremely important to always stick to the treatment plan provided by your doctor.